Hail, Lea
- When
- July 11, 11:01 AM MST to 11:06 AM MST
- Where
- Lea County, Tatum
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -103.320
There was an upper ridge centered over southern Nevada and an upper trough over Missouri. A weak cold front moved into West Texas and Southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an upper ridge centered over southern Nevada and an upper trough over Missouri. A weak cold front moved into West Texas and Southeast New Mexico. Moisture and instability were across the area. Atmospheric lift was enhanced across the higher terrain and along the front. These conditions resulted in thunderstorms that produced hail across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 11, 10:21 AM MST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 1221 PM CDT Sun Jul 11 2021 ...New AVIATION... .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Sun Jul 11 2021 VFR overall. Storms fired early over SE NM... HOB will be the first TAF site possibly affected with CNM... INK... and MAF later this afternoon or evening. May have local MVFR cigs in storms. Severe storms possible... could see wind gusts in excess of 50kts with some hail. && .SHORT TERM... (Today through Monday afternoon) Issued at 248 AM CDT Sun Jul 11 2021 An active 24 hr period ahead as a summer "cold" front makes its way into our neck of the woods today. Current positioning of the front is still up across the Caprock north of Lubbock, extending back to the Red River over near the OK/TX border. A line of convection along the boundary exists still well to the NE of the forecast area, but expectation is for the convection to slowly move towards the NE Permian Basin by the morning, but amount of coverage is still up for debate. There is a decent pocket of MLCAPE still nestled over the NE Basin according to Mesoanalysis this evening, but there's sufficient capping present ahead of the boundary. Ascent will obviously be maximized along the front as it approaches, but the diurnal min of available energy in the AM may thwart the first potential round of convection as the front still takes some time to reach the forecast area. By the afternoon, that will all change as diurnal heating across the region will allow for an initiation of convection along the front as it bisects the northern half of the region. The current hi res analysis shows a few different evolutions for the PM convective cycle, but they all have a similar degree of coverage for areas of the Western Permian out into Southeast NM where combo of frontal and terrain induced ascent will assist in widespread convection chances over the aforementioned area. More thunderstorms will develop along the front further east, but coverage is still a question mark as a lot will be contingent on AM convection and whether the atmosphere will need to time to recover. The less active this morning, the greater the areal extent of storms to the east. Severe risk will also be marginal given the forecasted MLCAPE b/w 2000-2500 j/kg during the mid-late afternoon time frame along with weak shear. Damaging winds and large hail will be the primary concerns with multicell mergers the predominant storm mode as it propagates south with the front and attendant outflows. Storms will continue into the evening with a southward push of the boundary, but loss of diurnal heating after sunset will limit the convective potential heading into late Sunday night and early Monday. This will be the end of the storm threat for the region, and probably the last widespread coverage for quite a while considering the evolving pattern (More on this in the Long Term Disco Below). Temps will remain below normal with the cooler of the two days today due to the post frontal environment and widespread cloud cover. 80s will be the most common temp profile with 90s still confined along the Pecos and Rio Grande Valleys. && .LONG TERM... (Monday night through Saturday) Issued at 248 AM CDT Sun Jul 11 2021 Not many changes to the long term, and not many targets of opportunity, either. Monday night, the upper-level ridge is forecast to straddle the CA/NV border, and meander down to SoCal by midweek, leaving a col between it and the ridge over the Gulf coast states. A sfc trough will build east into our western zones by Thursday, resulting in a chance of convection over the higher terrain each afternoon into the weekend, especially w/regards to the ECMWF. Best chances look to be Saturday. W/the upper ridge staying well out of West Texas and Southeast New Mexico, and the col over the region, unseasonably cool temperatures will continue into the extended. NBM numbers continue to look reasonable, bespeaking a gradual warmup through Thursday as thicknesses increase, then coming down slightly w/the development of the sfc trough out west and expected convection into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 86 71 91 / 40 10 0 0 Carlsbad 68 89 69 92 / 40 10 0 0 Dryden 72 91 71 92 / 20 10 0 0 Fort Stockton 68 89 69 93 / 30 10 0 0 Guadalupe Pass 63 81 66 86 / 40 10 10 0 Hobbs 65 86 67 90 / 30 10 0 0 Marfa 61 85 60 87 / 20 20 0 0 Midland Intl Airport 68 87 70 91 / 40 10 0 0 Odessa 68 87 70 91 / 30 10 0 0 Wink 69 91 71 95 / 30 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....24 AVIATION...72
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1230 PM CDT Sun Jul 11 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-121730- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1230 PM CDT Sun Jul 11 2021 /1130 AM MDT Sun Jul 11 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A severe thunderstorm watch is in effect for southeast New Mexico and the western and central Permian Basin through early this evening. Thunderstorms capable of producing large hail and damaging winds along with heavy rain will be possible in the watch area. Thunderstorms chances will continue into tonight, although the threat of severe weather will be lower. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 AM MDT Sun Jul 11 2021
NMZ029-111700-
Northern Lea County NM-
1013 AM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL
1100 AM MDT...
At 1013 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Caprock, or 28 miles northwest of Tatum, moving
southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Caprock.
LAT...LON 3342 10318 3304 10376 3340 10377 3340 10372
3357 10372 3357 10358
TIME...MOT...LOC 1613Z 299DEG 25KT 3351 10369Special Weather Statement
National Weather Service Midland/Odessa TX
1145 AM MDT Sun Jul 11 2021
NMZ029-111800-
Northern Lea County NM-
1145 AM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
NOON MDT...
At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Bledsoe, or 18 miles northeast of Tatum, moving
northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.
LAT...LON 3338 10305 3334 10306 3333 10309 3349 10320
3353 10305
TIME...MOT...LOC 1744Z 234DEG 5KT 3345 10309
16The Lubbock radar (KLBB), 147 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972072.